Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 17, NWS New Orleans, LA

July 4, 2020Pearl River County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jul 4, 2020, 4:04 PM CDT for Pearl River County, Mississippi. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2020, 4:04 PM CDT (21:04 UTC)
Expired
Jul 4, 2020, 6:00 PM CDT
In force
116 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
902 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WGUS54 KLIX 042104
FFWLIX
MSC109-042300-
/O.NEW.KLIX.FF.W.0017.200704T2104Z-200704T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
404 PM CDT Sat Jul 4 2020

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Northeastern Pearl River County in southern Mississippi...

* Until 600 PM CDT.

* At 404 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain just east of Poplarville. Between 1 and 3 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Poplarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3094 8955 3094 8934 3073 8934 3074 8957

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-4 INCHES IN 1 HOUR 

$$

24/RR
1 follow-up statement
175 
WGUS74 KLIX 042136
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
436 PM CDT Sat Jul 4 2020

MSC109-042300-
/O.CON.KLIX.FF.W.0017.000000T0000Z-200704T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pearl River MS-
436 PM CDT Sat Jul 4 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING 
FOR NORTHEASTERN PEARL RIVER COUNTY...

At 436 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain in just east of Poplarville. Between 3 and 5 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Poplarville.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3094 8955 3094 8934 3073 8934 3074 8957

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR 

$$

24/RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:11 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 4, 3:11 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
311 PM CDT Sat Jul 4 2020

.SHORT TERM...
Tonight through Monday...convection from this afternoon will
continue into the evening...models hint at some westward and
southerly propagation along the outflows into the New Orleans
Metro and towards Baton Rouge by late afternoon/early evening.
After loss of heating as we approach sunset would likely see the
convection start to wane across the area. Inside any thunderstorms
may be very heavy rainfall with slow moving storms and PWATS at or
just over 2 inches...rainfall rates of 4-5inches per hour are
being seen at this time along with 25-30kt wind gusts.

Frontal boundary and weak low will remain near the region through
the short term period with mainly more diurnally driven convection
each day...some lingering showers and isolated thunderstorms
possible overnight but smaller chances for sure..may have overdone
chances for rainfall overnight. Evening crew can follow radar and
mesoanalysis trends to adjust if so tonight...possible tomorrow
night and Monday night as well as no real indication of
significant driver of the convection but daytime heating even with
the boundary in place. Overall, high forecast certainty for storms
during the afternoon and evening...much lesser certainty for late
night into early morning. Afternoon high temps a bit lower than
seasonal due to the cloud cover, overnight lows may be a bit
higher because of the same cloud cover from daytime storms. ABS

.LONG TERM...
Tuesday through Saturday...Frontal boundary remains to start the
long term portion of the forecast before some indication that
upper level ridging to the west and south pushes the boundary and
the weak low out of the area mid week into Thursday. Mostly
diurnally driven storms and showers with locally heavy rainfall
Tuesday and Wednesday. Drying out Thursday into the weekend for
the most part...some uncertainty exists exactly how the ridge sets
up and that can have a huge role in precip chances late next week
into the weekend. If the ridge is slightly further west and/or
north then we could see "ring of fire" storm development as
easterly flow pushes moist gulf air into the region...if the ridge
moves a bit further east then it could stifle any chance for
storms and temps could become quite hot into the middle 90s at
least by Friday or Saturday and into the weekend. Alot at play for
the far end of the extended forecast. ABS

&&

.AVIATION...
18Z TAFS... VFR conditions will dominate the period...but with
convection developing this afternoon and continuing into the
evening will look for possible tempo periods of MVFR and IFR at
most sites. Have used VCTS with CB for now to show this potential
and will watch radar trends for updates to TAFs across the area.
Light winds will continue through the period outside of the
storms...with the possibility of minor drops in visibility to
5-6sm in the early morning hours. Didn't fully embrace that in
TAFs as some of that I believe is predicated on how much rainfall
occurs today/tonight and if clearing of the skies can occur. ABS

&&

.MARINE...

Winds will be light (<15 knots) and westerly through Monday
morning. Monday evening through Friday morning, winds will be
light (<15 knots) and southwesterly to southerly. Friday evening
through Saturday, winds will be light (<15 knots) and westerly. Wave
heights will correspond with the wind speeds. MSW

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  88  74  85 /  60  80  60  90
BTR  74  88  74  85 /  60  70  60  90
ASD  72  89  74  87 /  60  80  70  90
MSY  75  87  76  86 /  60  70  70  80
GPT  75  86  76  85 /  60  80  70  90
PQL  72  89  73  87 /  60  80  70  90

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 4, 2:43 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
243 PM CDT Sat Jul 4 2020

LAZ036-037-040-050-058-071-072-MSZ069-042015-
Livingston-St. Helena-Northern Tangipahoa-East Feliciana-Southern
Tangipahoa-St. John The Baptist-St. Tammany-Amite-
243 PM CDT Sat Jul 4 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST. JOHN
THE BAPTIST...ST. HELENA...SOUTHWESTERN ST. TAMMANY...NORTHEASTERN
LIVINGSTON...NORTHEASTERN EAST FELICIANA...TANGIPAHOA PARISHES IN
SOUTHEASTERN LOUISIANA AND SOUTHERN AMITE COUNTIES...

At 242 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Liberty to 6 miles north of Robert
to 6 miles south of Abita Springs. Movement was southwest at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Hammond, Covington, Liberty, Greensburg, Amite, Ponchatoula, Amite
City, Abita Springs, Independence, Roseland, Albany, Madisonville,
Springfield, Montpelier, Darlington, Gillsberg, Natalbany, Robert,
Felps and Easleyville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3064 9032 3040 8987 3026 8997 3026 8998
      3029 8998 3032 9001 3037 9010 3039 9021
      3034 9028 3027 9033 3040 9058 3103 9106
      3121 9076
TIME...MOT...LOC 1942Z 043DEG 15KT 3110 9077 3059 9038 3039 9000

24/RR
Special weather statement, Jul 4, 2:47 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
247 PM CDT Sat Jul 4 2020

MSZ081-042015-
Harrison-
247 PM CDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON COUNTY...

At 247 PM CDT, a strong thunderstorm was located 10 miles east of
Saucier, or 13 miles north of Biloxi, moving southwest at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Saucier.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3056 8888 3055 8915 3067 8911 3067 8889
      3063 8888
TIME...MOT...LOC 1947Z 060DEG 8KT 3064 8897

24/RR
Special weather statement, Jul 4, 3:13 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service New Orleans LA
313 PM CDT Sat Jul 4 2020

MSZ080-042045-
Hancock-
313 PM CDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HANCOCK COUNTY...

At 312 PM CDT, a strong thunderstorm was located 9 miles east of
Mcneil, or 12 miles northeast of Picayune, moving south at 10 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will remain over mainly rural areas of northern Hancock
County.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3056 8934 3048 8934 3045 8962 3050 8962
      3050 8960 3052 8959 3052 8954 3065 8954
      3065 8937
TIME...MOT...LOC 2012Z 353DEG 7KT 3063 8949

24/RR
Special weather statement, Jul 4, 3:15 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
315 PM CDT Sat Jul 4 2020

MSZ068-069-042045-
Wilkinson-Amite-
315 PM CDT Sat Jul 4 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WILKINSON AND
WESTERN AMITE COUNTIES...

At 315 PM CDT, a strong thunderstorm was located near Liberty, moving
southwest at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Liberty, Centreville and Gloster.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3123 9073 3100 9082 3100 9105 3111 9114
      3131 9091
TIME...MOT...LOC 2015Z 028DEG 13KT 3121 9087

24/RR
Special weather statement, Jul 4, 3:37 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
337 PM CDT Sat Jul 4 2020

LAZ036-037-MSZ068-069-042100-
St. Helena-East Feliciana-Wilkinson-Amite-
337 PM CDT Sat Jul 4 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST. HELENA
AND EASTERN EAST FELICIANA PARISHES...EASTERN WILKINSON AND WESTERN
AMITE COUNTIES...

At 336 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Garden City to near Felps. Movement
was southwest at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Clinton, Centreville, Gloster, Norwood, Felps and Crosby.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3132 9112 3133 9107 3134 9106 3133 9106
      3133 9103 3135 9102 3133 9099 3135 9098
      3135 9096 3102 9076 3072 9097 3133 9130
      3136 9121
TIME...MOT...LOC 2036Z 053DEG 10KT 3133 9104 3097 9084

24/RR
Special weather statement, Jul 4, 3:38 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
338 PM CDT Sat Jul 4 2020

MSZ077-080-042115-
Hancock-Pearl River-
338 PM CDT Sat Jul 4 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HANCOCK AND
SOUTHEASTERN PEARL RIVER COUNTIES...

At 338 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles west of Perkinston to 7 miles
southeast of Poplarville to 8 miles north of Kiln. The storms are
nearly stationary.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Kiln.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3086 8934 3074 8934 3071 8939 3044 8939
      3042 8963 3077 8963 3088 8937
TIME...MOT...LOC 2038Z 104DEG 1KT 3079 8937 3074 8948 3053 8948

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:22 PM CDTSpecial Weather StatementLIXHancock23 min
Jul 4, 1:20 PM CDTSpecial Weather StatementLIXPike25 min
Jul 4, 1:42 PM CDTSpecial Weather StatementLIXJackson33 min
Jul 4, 1:50 PM CDTAreal Flood AdvisoryLIXHancock, Harrison, Jackson115 min
Jul 4, 2:28 PM CDTSpecial Weather StatementLIXJackson32 min
Jul 4, 2:47 PM CDTSpecial Weather StatementLIXStone28 min
Jul 4, 3:13 PM CDTSpecial Weather StatementLIXHancock32 min
Jul 4, 3:15 PM CDTSpecial Weather StatementLIXAmite30 min
Jul 4, 3:38 PM CDTSpecial Weather StatementLIXPearl River37 min
Jul 4, 3:42 PM CDTAreal Flood AdvisoryLIXHancock, Pearl River62 min
Jul 4, 3:51 PM CDTSevere Thunderstorm WarningLIXPearl River24 min
Jul 4, 4:40 PM CDTSpecial Weather StatementLIXWalthall65 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.